Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 228, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 6, 1996, 4:00 AM CDT for Dallas County, Polk County, Missouri. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 1996, 4:00 AM CDT (09:00 UTC)
- Expired
- Jun 6, 1996, 4:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Dallas County, MO, Polk County, MO
The radar
The Springfield radar (KSGF), 49 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 4:15 AM CDT | Hail 0.75 | Bolivar, MO | |
| Jun 6, 4:20 AM CDT | Thunderstorm Wind 50 | Buffalo, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1774 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 9.1
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:54 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 6, 2:54 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 AM CDT THU JUN 6 1996 WATCH BOX MANIA GOING ON THIS MORNING...BUT SO FAR ONLY ONE BIG SVR CELL WORRYING ABT NR NEVADA. GRIDDED DATA NOT AVBL...BUT LOOKS LIKE SVR WX A GOOD BET FROM SGF ON EAST FROM LATE AFTN INTO EVE. ? IS HOW MUCH WILL CURRENT ACTIVITY AND RESULTANT CLOUDS STABLIZE THE ATMOSPHERE. THINKING IS WITH SUCH A POTENT UPPER SYSTEM AND VORT ADV...LOW LEVEL JET WILL CONTINUE TO HOWL INTO TODAY AND DESTABLIZE THE ATMOSPHERE ONCE AGAIN. SVR WORDING NEEDED FOR MOST AREAS...ESP SGF ON EAST. BEST TIME PERIOD FROM 21Z TO 06Z. PRECIP AMOUNTS WILL BE POTENTIALLY QUITE SIGNIFICANT. MOST OF FCST AREA CAN TAKE A LOT OF WATER...EXCEPT FOR LAKE OF OZARKS AREA WHERE FFG GUIDANCES ARE 1.5 TO 2.0 INCHES. SGF TB 080/060 075/051 075 06851 JLN TB 082/060 075/053 075 06741 RIDDLE
In the hours before
Special weather statement, Jun 6, 12:11 AM CDT, 3 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 AM CDT THU JUN 6 1996
...NEW TORNADO WATCH NUMBER 564 IN EFFECT UNTIL 6AM FOR FAR WESTERN
MISSOURI AND SOUTHEAST KANSAS...
THE NATIONAL WEATHER SERVICE HAS ISSUED A NEW TORNADO WATCH EFFECTIVE
UNTIL 6 AM CDT FOR THE FOLLOWING COUNTIES...
IN MISSOURI...
VERNON...BARTON...JASPER...AND NEWTON
IN KANSAS...
CHEROKEE...CRAWFORD...AND BOURBON
SOME CITIES INCLUDED IN THE NEW WATCH ARE JOPLIN...FT SCOTT...NEVADA
...NEOSHO...PITTSBURG...AND COLUMBUS.
IN ADDITION...TORNADO WATCH NUMBER 559 REMAINS IN EFFECT FOR BENTON
AND MORGAN COUNTIES OF CENTRAL MISOSURI UNTIL 3 AM.
AND FINALLY...A FLASH FLOOD WATCH IS IN EFFECT FOR THE CENTRAL MISSOURI
COUNTIES OF BENTON...MORGAN...MILLER...MARIES...PHELPS...AND DENT.
THE WEATHER SITUATION TONIGHT ACROSS THE AREA IS VERY VOLATILE ANDh
PERSON IN AND CLOSE TO THE ABOVE AREAS SHOULD BE ALERT AND STAY TUNED
TO TV...RADIO...AND NOAA WEATHER RADIO FOR LATER STATEMENTS AND
WARNINGS.
RIDDLESpecial weather statement, Jun 6, 1:08 AM CDT, 2 hours 52 minutes before
MOZ055>057-067-068-061210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 107 AM CDT THU JUN 6 1996 ...TORNADO WATCH FOR BENTON AND MORGAN COUNTIES HAS BEEN CANCELLED... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 3 AM FOR BENTON AND MORGAN COUNTIES. THE THREAT FOR SEVERE WEATHER HAS SHIFTED TO THE NORTH OF THE IMMEDIATE AREA. BUT SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED OVERLNIGHT WITH LOCALLY HEAVY RAIN POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT OVERNIGHT FOR THE WARSAW AND VERSAILLES AREA AS WELL AS AREAS SOUTHEAST TOWARD ROLLA AND SALEM. RIDDLE
Special weather statement, Jun 6, 1:29 AM CDT, 2 hours 31 minutes before
MOZ055>058-071-083-061230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 126 AM CDT THU JUN 6 1996 ...FLASH FLOOD WATCH FOR THE LAKE OF THE OZARKS AREA OF MISSOURI... A FLASH FLOOD WATCH IS IN EFFECT FOR THE COUNTIES OF BENTON...MORGAN... MILLER...MARIES...PHELPS...AND DENT. A LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL OVERSPREAD THE AREA OVERNIGHT INTO THURSDAY MORNING FROM THE NORTHWEST. THE STRONGEST STORMS WILL BRING LOCALLY HEAVY RAINS THAT WILL DUMP UP TO 2 INCHES OF RAIN PER HOUR. THE AREAS MOST PRONE TO FLOODING WILL BE BENTON... MORGAN...AND MILLER COUNTIES WHERE FLASH FLOOD GUIDANCES ARE LOWEST. PERSONS IN THE WATCH AREA SHOULD BE ALERT AND STAY AWAY FROM LOW WATER AREAS. IF YOU LIVE NEAR STREAMS OR CREEKS SEEK HIGHER GROUND IF WATER RISES. RIDDLE
Special weather statement, Jun 6, 2:42 AM CDT, 1 hour 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 241 AM CDT THU JUN 6 1996 ...SEVERE THUNDERSTORM WATCH NUMBER 567 IS IN EFFECT UNTIL 800 AM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL 800 AM CDT THIS MORNING. THE FOLLOWING COUNTIES ARE INCLUDED... BARRY...STONE...MCDONALD...TANEY...DOUGLAS...OZARK...HOWELL... AND OREGON. SOME CITIES INCLUDED IN THE WATCH ARE BRANSON...CASSVILLE AND WEST PLAINS. IN ADDITION...A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES IN SOUTHEAST KANSAS. ALSO... VERNON...BARTON...JASPER...AND NEWTON COUNTIES IN SOUTHWEST MISSOURI. AND FINALLY...A FLASH FLOOD WATCH REMAINS IN EFFECT OVERNIGHT AND EARLY THURSDAY MORNING FOR MORGAN...MILLER...MARIES...PHELPS...AND DENT COUNTIES IN CENTRAL MISSOURI. THE WEATHER SITUATION TONIGHT ACROSS THE AREA IS VERY VOLATILE AND PEOPLE IN AND CLOSE TO THE ABOVE AREAS SHOULD BE ALERT AND STAY TUNED TO TV...RADIO...OR NOAA RADIO FOR LATER STATEMENTS AND WARNINGS. LEE
Local storm report, Jun 6, 3:17 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
315 AM CDT THU JUN 06 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
110 AM FULTON KS 1.75 INCH HAIL
06/06/96 BOURBON REPORTED BY SHERIFF OFFICE
115 AM HAMMOND KS 1.75 INCH HAIL
06/06/96 BOURBON REPORTED BY SHERIlFF OFFICE
155 AM DEVON KS 1.00 INCH HAIL
06/06/96 BOURBON
204 AM NEVADA MO 0.75 INCH HAIL
06/06/96 VERNONSpecial weather statement, Jun 6, 3:43 AM CDT, 17 minutes before
MOZ055>058-071-083-061430- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 345 AM CDT THU JUN 6 1996 ...FLASH FLOOD WATCH FOR THE LAKE OF THE OZARKS AREA OF MISSOURI... A FLASH FLOOD WATCH IS IN EFFECT FOR THE COUNTIES OF BENTON...MORGAN... MILLER...MARIES...PHELPS...AND DENT. A LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA DURING THE PRE-DAWN HOURS....THEN BEGIN TO TAPPER OFF FROM WEST TO EAST BY MID MORNING. RADAR ESTIMATES RAINFALL RATES OF ONE-HALF PER HOUR FROM WARSAW...TO TUSCUMBIA...TO VICHY AND ROLLA. RAINFALL AMOUNTS SINCE THE STORM BEGAN HAS BEEN IN THE 1.50 INCH RANGE. PERSONS IN THE LAKE OF THE OZARKS SHOULD REMAIN ALERT AND AVOID ANY LOW WATER AREAS. THOSE CAMPING SHOULD BE ESPECIALLY ALERT AND AVOID CAMPING NEAR CREEKS OR STREAMS. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 12:17 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 58 min |
| Jun 6, 1:49 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 41 min |
| Jun 6, 3:11 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk | 49 min |
| Jun 6, 4:51 AM CDT | Flash Flood Warning | SGF | Maries, Miller | 4 hr |
| Jun 6, 4:51 AM CDT | Flash Flood Warning | SGF | Morgan | 4 hr |
| Jun 6, 1:39 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 51 min |
| Jun 6, 2:55 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 50 min |
| Jun 6, 3:40 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 50 min |
| Jun 6, 3:45 PM CDT | Flash Flood Warning | SGF | Howell | 2 hr |
| Jun 6, 4:15 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 60 min |
| Jun 6, 1:14 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 46 min |
| Jun 6, 1:25 AM CDT | Tornado Warning | SGF | Bourbon | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.